Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 80, NWS Birmingham, AL

November 30, 2006Bibb County, Hale County, Alabama

NWS Birmingham, AL issued this tornado warning at Nov 30, 2006, 10:02 PM CST for Bibb County, Hale County, Alabama. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 30, 2006, 10:02 PM CST (04:02 UTC)
Expired
Nov 30, 2006, 10:30 PM CST
In force
28 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Bibb County, AL, Hale County, AL

The radar

The Birmingham radar (KBMX), 59 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 30, 10:10 PM CSTTSTM WND DMG12 N Greensboro, ALONE BARN WAS HEAVILY DAMAGED AND SEVERAL TREES WERE BLOWN DOWN EAST OF THE HAVANA COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2006-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 148 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2006-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
148 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 010402
TORBMX
ALC007-065-010430-
/O.NEW.KBMX.TO.W.0080.061201T0402Z-061201T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1002 PM CST THU NOV 30 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN BIBB COUNTY IN CENTRAL ALABAMA
  NORTHEASTERN HALE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 1030 PM CST

* AT 1000 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 31 MILES
  SOUTHWEST OF WOODSTOCK...OR ABOUT 13 MILES NORTH OF GREENSBORO...
  MOVING NORTHEAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILEY
  AND MERTZ.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
ON THE WEB WWW.SRH.NOAA.GOV/BMX (SUBMIT A STORM REPORT)
CALL 1-800-856-0758.

LAT...LON 3301 8756 3300 8732 3311 8730 3313 8720
      3324 8716 3323 8710 3323 8710 3291 8736
      3287 8743 3283 8743 3282 8748 3279 8748
      3288 8764

$$

12/SIRMON
1 follow-up statement
000 
WWUS54 KBMX 010413
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CST THU NOV 30 2006

ALC065-010422-
/O.CAN.KBMX.TO.W.0080.000000T0000Z-061201T0430Z/
HALE AL-
1012 PM CST THU NOV 30 2006

...THE TORNADO WARNING FOR HALE COUNTY IS CANCELLED...


LAT...LON 3300 8732 3305 8730 3311 8730 3312 8720
      3324 8716 3324 8712 3323 8711 3321 8712
      3295 8733 3288 8742 3300 8742

$$

ALC007-010430-
/O.CON.KBMX.TO.W.0080.000000T0000Z-061201T0430Z/
BIBB AL-
1012 PM CST THU NOV 30 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1030 PM CST FOR
NORTHWESTERN BIBB COUNTY...

AT 1008 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTHWEST OF
MERTZ...OR ABOUT 15 MILES WEST OF BRENT...MOVING NORTHEAST AT 45 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODSTOCK

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3300 8732 3305 8730 3311 8730 3312 8720
      3324 8716 3324 8712 3323 8711 3321 8712
      3295 8733 3288 8742 3300 8742

$$

12/SIRMON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Nov 30, 8:15 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Nov 30, 8:15 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE BIRMINGHAM AL
815 PM CST THU NOV 30 2006

.UPDATE...FOR ZONE FORECAST.

&&

.DISCUSSION...COLD FRONT CURRENTLY ACROSS CENTRAL MISSISSIPPI WILL
CONTINUE TO RACE EASTWARD OVERNIGHT.  EXPECT FRONT INTO WESTERN
SECTIONS OF THE AREA BEFORE MIDNIGHT...CENTRAL SECTIONS 3 AM AND
EXITING THE EASTERN SECTIONS BY 6 AM.  SOUNDING INDICATES RATHER
STABLE/LOW CAPE AIR MASS IN PLACE.  SOUTHERLY FLOW INCREASING AS
WE SPEAK AND WINDS 20 TO 25 MPH WITH GUSTS TO 40 LOOKS REASONABLE
OVERNIGHT.  WILL CONTINUE WITH WIND ADVISORY FOR ALL SECTIONS.
LOOKING AT THE RADARS...LINE OF SHOWERS ACROSS THE WESTERN SECTIONS
IS MOVING SLOWLY EASTWARD...WHILE SHOWERS ALONG THE FRONT RACE TO
THE EAST.  WILL CONTINUE WITH HIGH POPS FOR THE OVERNIGHT HOURS.
CURRENT FORECAST IS IN GREAT SHAPE AND FOR NOW NO UPDATES PLANNED.

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.
STRONG COLD FRONT WILL MOVE EAST TOWARDS THE STATE THROUGH
MIDNIGHT. THE FRONT WILL ENTER WESTERN SECTIONS AROUND MIDNIGHT...
REACH CENTRAL SECTIONS BY 3 AM AND EXIT EASTERN SECTIONS AROUND 8
AM.  STRONG SOUTHERLY WINDS 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL
BE POSSIBLE AHEAD OF THE FRONT.  WIND SHIFT TO NORTHWEST
WILL OCCUR AS FRONT MOVES ACROSS.  EXPECT MVFR CIGS THROUGH 12Z WITH
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPING.  SOME
TEMPORARY CEILINGS 500 TO 1000 FEET CAN BE EXPECTED NEAR THE FRONT.
SOME GRADUAL CLEARING WILL DEVELOP FROM WEST TO EAST ACROSS THE AREA
AFTER 16Z ON FRIDAY WITH MOST SECTIONS GOING VFR AFTER 18Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY FOR ALL OF CENTRAL AL FROM 9 PM TONIGHT THROUGH
6 AM FRIDAY.

&&

50
Hazardous weather outlook, Nov 30, 6:54 PM CST, 3 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
654 PM CST THU NOV 30 2006

ALZ011>015-017>050-020054-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
654 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STRONG ARCTIC FRONT WILL MOVE INTO NORTHWEST ALABAMA AROUND
MIDNIGHT AND EXIT SOUTHEAST ALABAMA EARLY FRIDAY MORNING.

THE POTENTIAL FOR WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE AHEAD
OF THE FRONT...NEAR THE FRONT...AND BEHIND THE FRONT. THE HIGHEST
WINDS WILL BE EXPECTED IN THE VICINITY OF THE FRONT. THE FRONT
WILL BE LOCATED FROM NEAR DOUBLE SPRINGS TO TUSCALOOSA TO LINDEN
AROUND MIDNIGHT...AND WILL BE LOCATED FROM NEAR CENTRE TO NEAR
MONTGOMERY BY 4 AM. A FEW WEAKER TREES AND TREE LIMBS MAY BE KNOCKED
DOWN. LIGHTER OBJECTS SUCH AS TRASH CANS...LAWN FURNITURE...AND OTHER
LIGHTWEIGHT OUTDOOR OBJECTS MAY BE TOSSED AROUND. WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES
SUCH AS RVS...BUSSES...AND SEMI-TRUCKS DRIVING IN A NORTH TO SOUTH
OR SOUTH TO NORTH DIRECTION...SUCH AS ALONG INTERSTATE 65...US 431...
OR US 231. USE EXTRA CAUTION. A WIND ADVISORY IS IN EFFECT FROM 9 PM
TONIGHT THROUGH 6 AM FRIDAY MORNING.

THE POTENTIAL FOR SEVERE THUNDERSTORMS STILL APPEARS LIMITED AT THIS
TIME. BUT A FEW STRONG STORMS ARE POSSIBLE WITH WIND GUSTS TO 50 MPH.
THESE WINDS WILL BE HARD TO DISTINGUISH FROM THE PREVAILING WINDS.
BUT THE BEST CHANCE FOR STRONG STORMS WILL BE BETWEEN THE HOURS OF 10
PM AND 2 AM FOR AREAS WEST OF INTERSTATE 65...AND BETWEEN 2 AM AND
6 AM FOR AREAS EAST OF INTERSTATE 65.

COLD ARCTIC AIR WILL FILTER INTO WEST CENTRAL ALABAMA AFTER THE
PRECIPITATION ENDS. THEREFORE...NO WINTER WEATHER IS EXPECTED AT
THIS TIME. BUT RESIDUAL MOISTURE ON THE ROADWAYS...PARTICULARLY IN
DRAINAGE AREAS...MAY BECOME ICY AND HAZARDOUS. THESE ICY PATCHES OF
ROADWAY WILL BE LOCALIZED...AND WIDESPREAD TRAVEL PROBLEMS ARE NOT
ANTICIPATED AT THIS TIME. FRIDAY MORNING TEMPERATURES AT OR JUST
BELOW FREEZING ARE EXPECTED NORTHWEST OF A LINE FROM ALICEVILLE TO
JASPER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

BREEZY CONDITIONS ARE EXPECTED ON FRIDAY BEHIND THE STRONG ARCTIC
COLD FRONT. A FEW WIND GUSTS OF 25 TO 35 MPH ARE POSSIBLE...MAINLY
DURING THE MORNING HOURS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY LATER TONIGHT AND INTO FRIDAY MORNING.

10/ARM

In the hours before

Special weather statement, Nov 30, 9:57 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
957 PM CST THU NOV 30 2006

ALZ032>034-010430-
BIBB-HALE-PERRY-
957 PM CST THU NOV 30 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY...HALE AND BIBB
COUNTIES UNTIL 1030 PM CST...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 955 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM MOUNDVILLE TO 16 MILES SOUTHWEST OF
MARION.  THE THESE SHOWERS AND THUNDERSTORMS WAS NEARLY STATIONARY.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
MOUNDVILLE...MARION...WILEY AND MERTZ THROUGH 1030 PM CST.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.

12/SIRMON

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 10:11 PM CSTTornado WarningBMXTuscaloosa34 min
Nov 30, 10:26 PM CSTSevere Thunderstorm WarningBMXBibb34 min
Nov 30, 10:33 PM CSTSevere Thunderstorm WarningBMXJefferson27 min
Nov 30, 10:57 PM CSTSevere Thunderstorm WarningBMXJefferson33 min
Nov 30, 11:10 PM CSTTornado WarningBMXJefferson20 min
Nov 30, 11:32 PM CSTSevere Thunderstorm WarningBMXJefferson, Shelby13 min
Nov 30, 11:47 PM CSTSevere Thunderstorm WarningBMXShelby28 min
Dec 1, 3:54 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more10 hr

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.